Alert archive / North Carolina / Tornado Warnings in 2017
Tornado Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Mar 31, 2017, 6:08 PM EDT for 4 counties in North Carolina. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2017, 6:08 PM EDT (22:08 UTC)
- Expired
- Mar 31, 2017, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Bertie County, NC, Chowan County, NC, Gates County, NC, Hertford County, NC
The radar
The Norfolk radar (KAKQ), 83 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:10 PM EDT | HAIL 1 | 1 Se Ahoskie, NC | . |
| Mar 31, 6:16 PM EDT | TORNADO | Powellsville, NC | POSSIBLE TORNADO REPORTED BY THE PUBLIC RELAYED BY 911. |
| Mar 31, 6:28 PM EDT | TSTM WND DMG | 3 Ene Trap, NC | LARGE TREE DOWN ON BUNCOMB RD. |
| Mar 31, 6:34 PM EDT | TORNADO | 1 N Colerain, NC | DISPATCH REPORTING A TORNADO TRACKED FROM POWELLSVILLE TO COLERAIN IN NORTHEAST BERTIE COUNTY. EMERGENCY MANAGEMENT ASSESSING DAMAGE AND PATH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 3:54 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
633
WFUS51 KAKQ 312208
TORAKQ
NCC015-041-073-091-312245-
/O.NEW.KAKQ.TO.W.0005.170331T2208Z-170331T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
608 PM EDT FRI MAR 31 2017
The National Weather Service in Wakefield has issued a
* Tornado Warning for...
Northeastern Bertie County in northeastern North Carolina...
Southeastern Hertford County in northeastern North Carolina...
South central Gates County in northeastern North Carolina...
Northwestern Chowan County in northeastern North Carolina...
* Until 645 PM EDT
* At 607 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Powellsville, or near Ahoskie, moving east at 35
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Colerain and Harrellsville around 630 PM EDT.
Rockyhock around 635 PM EDT.
Ryland around 640 PM EDT.
Tyner around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include Goose
Pond, Smalls Crossroads, Earleys, Newsome Store, Mavaton, Arrowhead
Beach, Mill Crossroads, Trap, Carter and Icaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&
LAT...LON 3618 7707 3628 7708 3643 7663 3614 7661
TIME...MOT...LOC 2207Z 264DEG 31KT 3623 7700
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
ALB1 follow-up statement
778
WWUS51 KAKQ 312237
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
637 PM EDT FRI MAR 31 2017
NCC015-041-073-091-312245-
/O.CON.KAKQ.TO.W.0005.000000T0000Z-170331T2245Z/
Bertie NC-Hertford NC-Gates NC-Chowan NC-
637 PM EDT FRI MAR 31 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHEASTERN BERTIE...SOUTHEASTERN HERTFORD...SOUTH CENTRAL GATES AND
NORTHWESTERN CHOWAN COUNTIES...
At 631 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Colerain, or 7 miles west of Ryland, moving east at
35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rockyhock around 635 PM EDT.
Ryland and Tyner around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include Goose
Pond, Icaria, Smalls Crossroads, Newsome Store, Mavaton, Arrowhead
Beach, Sign Pine, Cisco, Mill Crossroads and Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.&&
LAT...LON 3617 7684 3632 7688 3643 7663 3614 7661
TIME...MOT...LOC 2231Z 252DEG 32KT 3625 7677
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MRDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:38 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 31, 3:38 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service WAKEFIELD VA
338 PM EDT Fri Mar 31 2017
.SYNOPSIS...
Low pressure and trailing cold front will move off the Mid Atlantic
coast tonight. High pressure builds over the area for the weekend,
then moves off the coast Monday. Another area of low pressure
crosses the area Tuesday.
&&
.NEAR TERM /TONIGHT/...
Warm front snaking its way across the fa attm with a weak wedge
hanging tuff across the nwrn zones. The dry slot continues to
advance ene with skies bcmg pt sunny as far east as the srn Ches
Bay. Meanwhile, the trailing cold front is still west of the
mts. Triple point low and trailing cold front progged to track
east across the region this evening then offshore by 06Z. Storms
developing along the border beginning to pulse a bit with these
being the main cells to watch over the next few hrs. Additional
storms developing along the advancing cold front.
The cold front crosses the area this evening then moves offshore
by 06Z with drier air quickly cutting off pcpn after fropa. Will
carry likely pops this evening then ramp down by 06Z with decreasing
cldns after midnight. Temps fall into the upr 40s - lwr 50s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure over the Great Lakes Saturday builds SE and over the
Mid Atlantic Sunday before moving off the coast Monday. Moisture
returns later Monday ahead of the next system approaching from the
west. Dry and mild through Monday morning. Highs Saturday from the
upr 50s-lwr 60s along the eastern shore to the upr 60s-mid 70s west
of the Bay. Lows 40-45. A bit cooler Sunday with highs in the 60s
except 55-60 at the beaches. Lows 45-50. Shwrs return late Monday
afternoon across the piedmont. Highs in the upr 50s-lwr 60s ern
shore, mid 60s-lwr 70s west of the bay.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Low pressure and an associated upper trough will track across the
area Monday night into Tuesday. Some timing questions exist with
respect to how soon the pcpn arrives late Monday and how quickly it
exits on Tuesday. The ECMWF solution is faster compared to the GFS
and would allow dry conditions Monday afternoon. Did not get too
specific with the timing just yet...keeping pops in thru the day.
However, would expect pcpn to end sooner given the progressive look
to this feature. Likely/categorical PoPs Monday night (70-80%), then
50-70% Tuesday (highest E/NE). After that, should see a period of
dry wx from late Tue thru Wed night. The next system is expected to
impact the region Thursday into next Friday. Have included chc pops
for now 30-40%. Warm Tues/Wed with highs in the mid 60s to mid 70s.
Cooler next Thu/Fri with highs dropping into the 50s to low 60s by
next Fri.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The main band of rain and embedded thunderstorms with associated IFR
was sliding off the coast at 18Z. Scattered thunderstorms were
developing farther inland and may still impact the TAF sites during
the afternoon. Low pressure over south central Virginia will move
northeast with a trailing cold front moving off the coast by
evening. High pressure begins to build over the Mid Atlantic States
Saturday morning with a clearing sky and VFR conditions. Gusty south
winds this afternoon will veer to southwest and later west during
the evening and overnight.
OUTLOOK...VFR conditions prevail during the weekend as surface high
pressure settles over the region by Sunday. The high moves off the
coast Sunday night and Monday as low pressure becomes centered
over the lower Mississippi Valley. That low will impact the
weather Monday night and Tuesday with showers and thunderstorms
with degraded aviation conditions likely. Improvement is
expected to improve for Tuesday night and Wednesday.
&&
.MARINE...
SCA hazards have been maintained as is this afternoon. SCA ends for
the rivers at 7 pm...followed by the Sound/Bay at 10 pm.
Cold front slides offshore tonight with winds/waves/seas decreasing
behind the front. Will end SCA for the southern waters at 1 am...and
the northern waters have been extended until 10 am Sat for elevated
seas. SCA's not likely Sat despite weak N surge. May have some seas
up to 5 ft across the outer waters Sat night into Sunday. Will hold
off with any headlines for now given low confidence.
Marine conditions then improve Sunday night into Monday. Another
low pressure system affects the region late Mon/Tue.
&&
.TIDES/COASTAL FLOODING...
Another coastal flood statement may be needed for the Bay side of
the Lwr MD Eastern Shore for the high tide cycle Sat morning. This
would mainly be for Bishops Head where levels may again come close
to minor flood thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ635>638.
Small Craft Advisory until 10 PM EDT this evening for
ANZ630>634.
Small Craft Advisory until 10 AM EDT Saturday for ANZ650-652-
654.
Small Craft Advisory until 1 AM EDT Saturday for ANZ656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...JDM
AVIATION...LSA
MARINE...JDM
TIDES/COASTAL FLOODING...JDMHazardous weather outlook, Mar 31, 3:20 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service WAKEFIELD VA 320 PM EDT Fri Mar 31 2017 MDZ021>025-VAZ048-064-075>078-509-510-519-521-522-011930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- Western Louisa-Eastern Louisa-Western King and Queen-Western Essex- Eastern Essex- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. There is a slight risk of strong to severe thunderstorms this evening. Some of the storms may produce strong gusty winds...small hail...and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060>062-065>069-079>090-092-093-095>100- 511>518-520-523>525-011930- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Eastern King and Queen- York-Newport News-Hampton/Poquoson- 320 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms this evening. Scattered severe thunderstorms are possible. The main threats will be damaging winds...large hail...and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 44
In the hours before
Local storm report, Mar 31, 4:59 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL FRANKLIN 36.68N 76.94W
03/31/2017 M1.25 INCH CITY OF FRANKLIN VA TRAINED SPOTTER
PING PONG BALL SIZE HAIL.
&&
NWS WAKEFIELD VA
IRIS SYSTEMLocal storm report, Mar 31, 5:10 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 WSW COURTLAND 36.70N 77.10W
03/31/2017 U1.00 INCH SOUTHAMPTON VA PUBLIC
.
&&
JOSpecial weather statement, Mar 31, 5:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
531 PM EDT FRI MAR 31 2017
NCZ012-013-030-312215-
Hertford-Northampton-Bertie-
531 PM EDT FRI MAR 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BERTIE...
SOUTHEASTERN NORTHAMPTON AND WESTERN HERTFORD COUNTIES...
At 531 PM EDT, a strong thunderstorm was located near Rich Square,
moving east at 35 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Ahoskie, Rich Square, Aulander, Woodland, Winton, Cofield,
Powellsville, Roxobel, Union, Kelford, Eagletown, Earleys, Menola,
Mapleton, George, Oak Villa, Saint John, Bartonsville, Millennium and
Proctors Corner.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
LAT...LON 3619 7733 3619 7735 3623 7739 3624 7738
3626 7740 3649 7694 3647 7693 3647 7695
3641 7695 3639 7691 3623 7686 3617 7731
TIME...MOT...LOC 2131Z 249DEG 31KT 3622 7735
ALBLocal storm report, Mar 31, 5:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL CARRSVILLE 36.71N 76.83W
03/31/2017 M1.00 INCH ISLE OF WIGHT VA TRAINED SPOTTER
VERY STRONG WINDS AS WELL.
&&
NWS WAKEFIELD VA
IRIS SYSTEMLocal storm report, Mar 31, 6:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL BOWERS HILL 36.79N 76.42W
03/31/2017 E1.00 INCH CITY OF CHESAPEAKE VA PUBLIC
.
&&
JOLocal storm report, Mar 31, 6:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL BOWERS HILL 36.78N 76.42W
03/31/2017 E1.75 INCH CITY OF CHESAPEAKE VA PUBLIC
.
&&
NWS WAKEFIELD VA
IRIS SYSTEMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:09 AM EDT | Special Weather Statement | AKQ | Gates, Northampton | 51 min |
| Mar 31, 12:19 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Chowan, Currituck, Gates, Pasquotank, Perquimans | 41 min |
| Mar 31, 12:52 PM EDT | Special Weather Statement | AKQ | Currituck | 38 min |
| Mar 31, 3:35 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 40 min |
| Mar 31, 4:56 PM EDT | Special Weather Statement | AKQ | Northampton | 49 min |
| Mar 31, 5:31 PM EDT | Special Weather Statement | AKQ | Hertford | 44 min |
| Mar 31, 5:41 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford, Northampton | 49 min |
| Mar 31, 5:43 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Gates, Hertford, Northampton | 47 min |
| Mar 31, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 45 min |
| Mar 31, 6:10 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford, Northampton | 50 min |
| Mar 31, 6:14 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Gates | 46 min |
| Mar 31, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford, Northampton | 48 min |
| Mar 31, 6:46 PM EDT | Special Weather Statement | AKQ | Camden | 44 min |
| Mar 31, 7:08 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Camden, Chowan, Gates, Hertford, Pasquotank and 1 more | 37 min |
| Mar 31, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Camden, Chowan, Currituck, Gates, Hertford and 2 more | 67 min |
Nearby
Tornado Warnings in North Carolina, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.